Oklahoma, 2019

Damaging Wind in Oklahoma, July 6, 2019

July 6, 2019 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed during the early afternoon of the 6th across eastern Oklahoma ahead of an approaching cold front. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early afternoon of the 6th across eastern Oklahoma ahead of an approaching cold front. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 6, 11:23 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 6, 11:23 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1223 PM CDT Sat Jul 6 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Steady increase in coverage of showers and storms expected through
late afternoon, before a gradually decay of convection this
evening. VFR largely expected outside of convective influence with
patchy fog again possible overnight.

&&

.PREV DISCUSSION... /Issued 1021 AM CDT Sat Jul 6 2019/

..UPDATE...

DISCUSSION...
MCV currently over west central OK from overnight storm complex
will slowly work eastward aiding renewed storm development this
afternoon. A corridor of deeper moisture and persistent
low level convergence resides across SE OK where precip chances
were increased. Otherwise, scattered storms appear possible across
the entire forecast area this afternoon with downburst winds the
primary concern with any stronger storms.
Temp / dewpoint trends were adjusted slightly based on observed
trends with afternoon heat index values of 100-105 being common
outside of influence from storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  75  91  75 /  40  30  30  20
FSM   94  75  93  75 /  30  20  30  20
MLC   92  73  92  73 /  60  20  20  10
BVO   91  73  89  73 /  50  30  40  20
FYV   89  71  89  71 /  40  20  40  20
BYV   91  71  90  71 /  40  30  40  20
MKO   91  74  91  74 /  40  20  30  20
MIO   91  72  89  72 /  40  30  40  30
F10   92  73  92  73 /  50  20  20  10
HHW   90  74  92  73 /  60  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Jul 6, 11:55 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1255 PM CDT Sat Jul 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1255 PM CDT Sat Jul 6 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 2 PM.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Okalhoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms will steadily increase in coverage this afternoon
across much of eastern Oklahoma and northwest Arkansas.
isolated damaging downburst winds will be the primary severe
weather concern with any of the stronger storms.  Also,
locally heavy rainfall is possible as storms will move slowly.
Storms will gradually wane after sunset.

Additionally, afternoon heat index values of 100 to 105 degrees
will be common away from the influence of any storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY through WEDNESDAY...Thunderstorm and Dangerous Heat Potential.
THURSDAY and FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Daily thunderstorm chances will continue through the middle of
next week.  The overall coverage should gradually decrease
as heat and humidity intensify.  Afternoon heat index values
around 105 degrees are likely for the first part of next
week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 6, 12:26 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
126 PM CDT Sat Jul 6 2019

OKZ065-061900-
Okfuskee OK-
126 PM CDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKFUSKEE COUNTY UNTIL 200
PM CDT...

At 126 PM CDT, a strong thunderstorm was located over Castle, moving
east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Okemah...                         Okfuskee...
Bearden...                        Castle...
Clearview...                      Mason...

This includes Interstate 40 in Oklahoma between mile markers 212 and
228.

LAT...LON 3563 9619 3555 9619 3555 9617 3536 9612
      3535 9644 3546 9644 3546 9646 3553 9648
TIME...MOT...LOC 1826Z 257DEG 9KT 3546 9637

The radar

The Norman radar (KTLX), 93 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okfuskee

When
July 6, 12:49 PM CST
Where
Okfuskee County, 0.98 mi E of Okemah Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.432, -96.263

The Oklahoma Mesonet station near Okemah measured 71 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844910.